Considering PE in Patients Presenting with Syncope
By Dr. Kevin Dougherty
Brief patient presentation
66 y/o M with hx of HTN and CAD who presents with an unexplained syncopal episode, witnessed by bystanders at a high school football game. In no acute distress, awake, alert and denies any current complaint.
Clinical question – PICO
Should all adult patients with syncope be evaluated for pulmonary embolism as part of a standard syncope work up?
Available research – list references
- Prevalence of Pulmonary Embolism among Patients Hospitalized for Syncope. Paolo Prandoni, M.D., Ph.D., New England Journal of Medicine 2016; 375:1524-1531 October 20, 2016 Level II evidence
- Syncope and collapse in acute pulmonary embolism. Keller K. American Journal of Emerg Med. 2016 Jul;34(7):1251-7. Level III evidence
- Syncope as a presentation of acute pulmonary embolism. Altınsoy B, Erboy F, Tanrıverdi H, et al. Therapeutics and Clinical Risk Management. 2016;12:1023-1028. Level III evidence
Does the literature in your search answer the question? The evidence suggests that a pulmonary embolism or other catastrophic event which alters the patients hemodynamic status may be a cause of syncope. The PESIT study would suggest PE is not uncommon in hospitalized patients with syncope. The EM provider should continue to use clinical decision making skills to rule out patients who are at low risk for PE.
How will you proceed the next time this problem is encountered?
Consider PE, among other hemodynamic modifying states, as a potential cause of syncope, and consider evaluation for PE as part of a syncope workup.
Does your search reveal a POEM?
The literature does not provide conclusive evidence to recommend that all patients with syncope be evaluated for pulmonary embolism.
Epinephrine for that Urticaria?
By Dr. Ryan Stringer
35 yo female presented to the ED For evaluation of diffuse urticaria for several hours. She had no history of prior allergies, known exposure, new soaps, dyes, shampoos. Normal vital signs. Physical exam with only urticarial rash on torso and extremities. No airway compromise. No complaint of GI symptoms. We essentially have a patient with urticaria for several hours, no evidence of anaphylaxis. Attempted benadryl x2 (1 at home), pepcid, prednisone. No improvement in symptoms.
Clinical Question – PICO
In patients where epinephrine is administered for allergic reaction does an observation period vs discharge lead to identifying clinically significant biphasic reactions.
Available Research – References
Gruneau BE et al. Incidence of clinically important biphasic reactions in emergency department patients with allergic reactions or anaphylaxis. Ann Emerg Med Jun; 63(6) 736-44 2013 Nov 13 – Level III
Ellis AK et al. Incidence and characteristics of biphasic anaphylaxis: a prospective evaluation of 103 patients. Ann Allergy Asthma Immunol 2007 Jan;98(1):64-9. – Level III
Lee JM et al. biphasic anaphylactic reactions in pediatrics. Pediatrics. 2000 Oct;106(4):762-6 -Level III
Smit DV e al. Anaphylaxis presentations to an emergency department in Hong Kong: incidence and predictors of biphasic reactions. J Emerg Med. 2005. – Level III
Sheikh A et al. Adrenaline (epinephrine) for the treatment of anaphylaxis with and without shock. Cochrane Database Syst Rev. 2008 Oct – Level I
Does the Literature in you search answer your question?
The literature fails to provide substantial answer to the above question, however, the premise that a severe biphasic reaction would occur without evidence of anaphylaxis is lacking substantial support in the literature. Furthermore, if urticaria is the first sign of possible anaphylaxis, early treatment is well supported as delay in administration of epi is associated with higher incidence of biphasic reactions.
Does the search reveal a POEM?
How will you proceed the next time this problem is enountered?
I will likely give epi often and early, and either discharge if patient has reliable follow up or consider observation admission if high risk for possible deterioration.